The Drug Safety Update is an NHS Evidence accredited provider
9 September 2011
The MHRA and CHM have published the September edition of Drug Safety Update This edition includes an article on systemic fusidic acid and an interaction with statins, the risks of antipsychotic use during the third trimester of pregnancy, a review of the benefit:risk balance of reboxetine, and an update on managing the risk of misuse of pseudoephedrine and ephedrine.
Drug Safety Update is an essential read for everyone whose professional practice involves medicines. It is published every month in electronic format only.
It has been known for some time that there is an increased risk of rhabdomyolysis when systemic fusidic acid (or sodium fusidate) is used at the same time as some statins. In recent years, the number and severity of case reports of rhabdomyolysis (including deaths) suspected to be due to this interaction have increased. Although the number of cases reported is small, the use of fusidic acid is low, making this a serious safety signal. The exact mechanism for this interaction is unknown and therefore could occur with some, or all, statins. Product information for systemic fusidic acid is being updated to include a strict warning against concomitant use with statins.
Advice for healthcare professionals is as follows:
- Systemic fusidic acid (tablets, suspension and intravenous infusion) should not be given with statins because of a risk of (potentially fatal) rhabdomyolysis
- In patients for whom the use of systemic fusidic acid is essential, statin treatment should be temporarily discontinued throughout the duration of fusidic acid treatment
- To ensure clearance of systemic fusidic acid, statin therapy may be reintroduced 7 days after the last dose of systemic fusidic acid
- In exceptional cases where prolonged systemic fusidic acid treatment is necessary, the need for co-administration of a statin should be considered on an individual basis and only under close medical supervision
- Patients should be clearly advised to seek medical advice immediately if they experience any symptoms of muscle weakness, pain, or tenderness
- Any muscle symptoms reported in patients who are prescribed statins should be followed up.
A recent Europe-wide review has concluded that there is a risk of extrapyramidal effects or withdrawal symptoms (or both) in newborns after maternal use of antipsychotics during the third trimester of pregnancy. This conclusion is based on worldwide post-marketing case reports and information provided by the US Food and Drugs Administration.
There are insufficient data to determine the size of the risk or any difference in risk between classes of antipsychotics or between individual antipsychotics. UK product information for all antipsychotics will be updated to include consistent information about this risk.
Advice for healthcare professionals is as follows:
- Following maternal use of antipsychotics in the third trimester, examine newborns for symptoms which may include: agitation; hypertonia; hypotonia; tremor; somnolence; feeding problems; and respiratory distress
- Symptoms may vary in severity and duration, and they should be monitored and treated (if necessary) on an individual basis
- Expectant mothers should be counselled about the benefits and risks of antipsychotic treatment during pregnancy.
A UK and Europe-wide review of available efficacy and safety data has confirmed that, overall, the balance of benefits and risks for reboxetine remains positive in its authorised indication. Efficacy was clearly shown in patients with severe or very severe depression. Like many antidepressants, there are limited efficacy data for the use of reboxetine in patients with mild to moderate-severity depression.
The review followed a meta-analysis published in the BMJ which investigated the effect of possible publication bias on the overall assessment of the safety and efficacy of reboxetine. As discussed in MeReC Rapid Review No. 1977, this meta-analysis suggested that the published evidence overestimated the benefits of reboxetine while underestimating the harms. The meta-analysis concluded that, overall, reboxetine was an ineffective and potentially harmful antidepressant.
The UK and Europe-wide review included the published meta-analysis, data submitted in support of the original licence application that had shown the efficacy of reboxetine, and further data submitted by the licence holder. When all these data were included in an updated (unpublished) meta-analysis, reboxetine showed a benefit in treatment response over placebo in the treatment of depression: odds ratio (OR) 1.47 (95% confidence interval 1.10 to 1.97), p=0.01. A thorough review of all available safety data did not identify any previously unrecognised safety concerns associated with reboxetine, and confirmed the side-effect profile previously recognised.
Studies in an in-patient setting and in severe depression consistently showed better efficacy results than those in out-patients. This greater effect compared with placebo seen in patients with more severe depression is also seen with other antidepressants. This is consistent with current clinical guidance from NICE that antidepressants are not recommended for first-line treatment of mild or moderate depression. In line with this NICE guidance, reboxetine is not widely used in the UK, reflecting recommendations that some antidepressants such as reboxetine should only be used when selective serotonin reuptake inhibitors (SSRIs) do not show an effect or are not well tolerated.
More information on the management of depression can be found in the relevant NPC elearning materials.
Measures were put in place in 2007 and 2008 relating to sale of products containing pseudoephedrine and ephedrine, because of concerns over their potential for use in the manufacture of the class A drug methylamphetamine. The evidence suggests that the restrictions are continuing to help manage the risk of misuse.
The Commission on Human Medicines (CHM) commended the pharmacy profession for its substantial contribution to managing the risk of misuse and recommended that existing levels of monitoring, education, and awareness measures by pharmacists should be maintained.
Please comment on this rapid review using our feedback form.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you